Minnesota, 2005

Hail and Damaging Wind in Minnesota, June 29, 2005

June 29, 2005 · NWS FSD · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 12:53 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 29, 12:53 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT WED JUN 29 2005

.DISCUSSION...
WL WRITE AN EARLY DISC IN CASE CONVECTION BREAKS OUT A BIT LATER.
CURRENTLY...SOME TS HAS FIRED RIGHT ALONG I 90 BETWEEN KMHE AND
KFSD. THIS IS ASSOCIATED WITH THE VERY STRONG H85 WMFNT LIFTING NWD
AND ON THE NOSE OF THE H7 CAP. YESTERDAY THE NAM HAD PROGGED A VERY
STRONG 50KT WIND AT 6 KM FOR RIGHT NOW...HOWEVER REALITY FM AREA
RAOBS AND PROFILERS SHOW THE 6 KM WIND AT ONLY 15 TO 25 KTS. THIS
GOES QUITE AWAYS IN EXPLAINING THE LACK OF UPPER FORCING IN KEEPING
THE CONVECTION FM GETTING OUT OF CONTROL TONIGHT...AT LEAST SO FAR.
AS TIME PROGRESSES OVER THE NEXT 6 HRS...A VERY STRONG H7 THERMAL
RIDGE SHOOTS NWD INTO THIS FA...AFFECTING ALL AREAS IN THE FA EXCEPT
OUR FAR N AND FAR E. WITH GOING CONVECTION IN WRN NEB...OPTED TO PUT
IN CHC POPS OVER THE FAR WRN CWFA BETWEEN 11Z AND 14Z...WITH SLGT
CHC POPS ACROSS OUR N WHERE THE CAP HAS THE LEAST AFFECT AND ALONG
THE DEPARTING WMFNT. THIS AFTN...STRONG UPPER TROF AND ASSOCIATED
CDFNT WL MOV EWD ACROSS THIS AREA. THE MAIN STORY HERE HAS BEEN A
SLOWER MOVEMENT WITH THE SFC FNT. STRONG JET STREAK FOR THIS TIME OF
YEAR AT THE BASE OF THE UPPER TROF WITH 40 TO 45 KT WINDS AT 6 KM
PROGGED IN OUR WRN CWFA...AND 50 TO 60 KTS IN OUR ERN HALF...BOTH
PER THE NAM. NOT SURE IF I TRUST THESE SPPEDS ATTM...BUT IT IS A
STRONG UPPER TROF. IF THESE WINDS DO PAN OUT...DEFINITE SVR CHCS WL
BE IN THE OFFING OVR THE ERN CWFA THIS AFTN...LINGERING IN THE FAR E
EARLY THIS EVENING WITH DEEP LYR DIR SHEAR AND STRONG INSTABILITY.

WAVE QUICKLY EXITS AFTER EVENING TONIGHT. NW FLOW BOTH ALOFT AND AT
THE SFC TAKES OVER ON THU WITH BREEZY CONDS AND WL MIXED AIR. NAM
CONTS TO SHOW HIGH LVLS OF H85 RH ON THU OVER MUCH OF OUR N AND ERN
PTNS OF THE FA ASSOCIATED WITH CAA STRATOCU. NEXT WX FEATURE TO LOOK
AT IS LATE FRI NIGHT...WITH RETURN FLOW BEGINNING ALONG WITH STRONG
H85 WAA THRU THE WRN HALF OF THE FA. H7-H5 LAPSE RATES ARE BEGINNING
TO STEEPEN UP SOMEWHAT...SO KEPT CHCS OF TS GOING THRU THE WRN HALF
OF THE FA AFTER MIDNIGHT. HAVE NOT LOOKED CLOSELY AT TEMPS YET...BUT
QUICK GLANCE AT THE H85 TEMPS EARLIER ON THE MODELS WL GIVE NO MAJOR
CHANGES TO GOING FCST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 28, 10:37 AM CST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT TUE JUN 28 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1137 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
DEEP LAYER SHEAR AND INSTABILITY WILL MEAN A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS EVENING INTO THE EARLY OVERNIGHT HOURS
WEST OF A BROOKINGS TO YANKTON LINE...WITH A PRIMARY CONCERN FOR
DAMAGING WIND GUSTS UP TO 80 MPH.

ISOLATED THUNDERSTORMS ARE EXPECTED TO POP BY VERY LATE THIS
AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA INTO
NORTH CENTRAL NEBRASKA. THESE STORMS WILL INITIATE AS ISOLATED
CELLS...CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.	THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS TOWARD SUNSET IN AREAS FROM CHAMBERLAIN...TO
YANKTON...AGAIN WITH A THREAT FOR HAIL TO 2 INCHES IN
DIAMETER...AS WELL AS WIND GUSTS TO 65 MPH AND A THREAT FOR
TORNADOES.  THESE CELLS WILL GRADUALLY CONGEAL AS DYNAMIC FORCING
INCREASES THIS EVENING...EVOLVING INTO SUPERCELLS WITH BOWING
SEGMENTS...AND EVENTUALLY A LARGE SCALE BOW ECHO MOVING FROM WEST
SOUTHWEST TO EAST NORTHEAST THROUGH EASTERN SOUTH DAKOTA. WIND
SPEEDS COULD BE IN EXCESS OF 80 MPH.

FARTHER TO THE SOUTHEAST...THE SEVERE THREAT IS LESSER...WITH
ISOLATED NICKEL TO QUARTER SIZE HAIL AND WINDS GUSTS TO AROUND 60
MPH THE PRIMARY THREAT ACROSS FAR SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IN THE WAKE OF OVERNIGHT CONVECTION...CONDITIONS WILL QUIET DOWN
DURING THE MORNING HOURS. BY EARLY TO MID AFTERNOON...ISOLATED
THUNDERSTORMS WILL LIKELY DEVELOP ALONG A LINE FROM MARSHALL
MINNESOTA TO SIOUX CITY IOWA. THESE STORMS WILL INCREASE A BIT IN
COVERAGE BY EARLY EVENING AS IT EXITS EARLY EVENING FROM WINDOM
MINNESOTA TO STORM LAKE IOWA.  HAIL TO QUARTER SIZE AND WIND
GUSTS TO 70 MPH ARE THE PRIMARY THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM THROUGH MIDNIGHT IN
SOUTH CENTRAL SOUTH DAKOTA...AND BETWEEN 10 PH AND 3 AM OVER MUCH
OF SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 28, 9:06 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT TUE JUN 28 2005

SDZ038-050-052-053-057>060-063>065-068-290330-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-SANBORN-
1006 PM CDT TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH NUMBER 549 HAS BEEN CANCELLED...

ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEASTERN SOUTH DAKOTA...WIDESPREAD SEVERE WEATHER IS NO LONGER
EXPECTED.  THEREFORE...SEVERE THUNDERSTORM WATCH 549 HAS BEEN
CANCELLED FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA.

IN SOUTHEAST SOUTH DAKOTA THE FOLLOWING COUNTIES HAVE BEEN REMOVED
FROM THE WATCH...

BEADLE...JERAULD...SANBORN...BRULE...AURORA...DAVISON...HANSON...
GREGORY...CHARLES MIX...DOUGLAS...HUTCHINSON...BON HOMME.

BT

The radar

The Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 29, 2:40 AM CST
Where
Rock County, Luverne
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.667, -96.217

Hail, Rock

When
June 29, 2:40 AM CST
Where
Rock County, Luverne
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.667, -96.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458375, 5458376.